Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 177, NWS Bismarck, ND

August 26, 2002McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2002, 7:48 PM CDT for McHenry County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2002, 7:48 PM CDT (00:48 UTC)
Expired
Aug 26, 2002, 8:45 PM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McHenry County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 2:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WUUS53 KBIS 270048
SVRBIS
NDC049-270145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 845 PM CDT

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS...ONE 5 MILES WEST OF BANTRY...ONE  
OVER GRANVILLE...OR ABOUT 21 MILES EAST OF MINOT...AND ONE 5 MILES 
SOUTHWEST OF VELVA. ALL WERE MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  BANTRY AT 745 PM CDT
  VELVA AT 750 PM
  BERGEN AT 755 PM
  KARLSRUHE AT 800 PM CDT
  DENBIGH  AT 810 PM CDT
  TOWNER AT 830 PM CDT

ONE INCH HAIL WAS REPORTED WEST OF BANTRY...WITH 50 TO 60 MPH WINDS 
AND THREE QUARTER INCH HAIL IN BANTRY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4849 10105 4792 10095 4809 10027 4853 10030
          4853 10042 4862 10045

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:45 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 26, 2:45 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT MON AUG 26 2002

A CONCERN FOR THE SHORT RANGE IS THE CHANCE OF SEVERE THUNDERSTORMS
WITH LARGE HAIL TONIGHT. AN INVERTED SURFACE TROUGH WILL CONTINUE OVER
THE REGION TONIGHT WITH WARM ADVECTION LIFT IN LOWER LAYERS. LOW
PRESSURE ALOFT CENTERED IN SOUTHWEST SASKATCHEWAN WILL RESULT IN
SOUTHWEST FLOW PLUS A SHORT WAVE ENTERING SOUTH CENTRAL ND THIS
EVENING. ALSO...THE RESULTANT SHEAR SUGGESTS CHANCE OF ORGANIZED
CONVECTION.

A CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AS THE SURFACE TROUGH
PERSISTS WITH WEAKENING FLOW ALOFT. THEN...A DRY RESPITE IS LIKELY
WEDNESDAY AND WEDNESDAY NIGHT AS THE UPPER FLOW SPLITS AND A SURFACE
HIGH BRINGS WEAK COLD ADVECTION.

FOR THE EXTENDED PERIOD...THE AVN MODEL SHOWS A RETURN TO SOUTHWEST
FLOW ALOFT WITH TRAINING SHORT WAVES...PLUS INCREASING LOW LEVEL
MOISTURE. THE MRF CONTINUES THE UPPER SOUTHWEST FLOW INTO THE WEEKEND
AS A TROUGH DIGS ON THE PACIFIC COAST. THIS MOIST PATTERN MAY
FINALLY BREAK LATE MONDAY AS AN UPPER TROUGH ROTATES EAST THROUGH
CANADA.

.BIS...NONE.

LM

In the hours before

Local storm report, Aug 26, 5:16 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

516 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0430 PM    2 N BREMEN                ND   .75 INCH HAIL

08/26/02   WELLS                          REPORTED BY STORM

                                          SPOTTER.
Local storm report, Aug 26, 5:24 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

524 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0510 PM    10 SW FESSENDEN           ND   1 INCH HAIL

08/26/02   WELLS                          REPORTED BY STORM

                                          SPOTTER.
Local storm report, Aug 26, 6:21 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

621 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0615 PM    5 NW GRANO                ND   .75 INCH HAIL

08/26/02   RENVILLE                       REPORTED BY STORM

                                          SPOTTER.

0615 PM    DRAKE                     ND   .75 INCH HAIL

08/26/02   MCHENRY                        REPORTED BY COOPERATIVE

                                          OBSERVER.
Local storm report, Aug 26, 6:40 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

640 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0615 PM    9 NE DRAKE                ND   .88 INCH HAIL

08/26/02   MCHENRY                        REPORTED BY COOPERATIVE

                                          OBSERVER.

0635 PM    LANSFORD                  ND   .75 INCH HAIL

08/26/02   BOTTINEAU                      REPORTED BY COOPERATIVE

                                          OBSERVER.
Local storm report, Aug 26, 7:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

704 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0649 PM    GLENBURN                  ND   1.75 INCH HAIL

08/26/02   RENVILLE                       REPORTED BY FIRE AND

                                          RESCUE.
Local storm report, Aug 26, 7:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

736 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0710 PM    ROLLA                     ND   1 INCH HAIL

08/26/02   ROLETTE                        REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:10 PM CDTSevere Thunderstorm WarningBISRolette35 min
Aug 26, 7:36 PM CDTSevere Thunderstorm WarningBISBottineau54 min
Aug 26, 11:35 PM CDTSevere Thunderstorm WarningBISStutsman40 min
Aug 27, 4:21 PM CDTSevere Thunderstorm WarningBISRenville, Ward39 min
Aug 27, 4:22 PM CDTSevere Thunderstorm WarningBISMountrail23 min
Aug 27, 4:48 PM CDTSevere Thunderstorm WarningBISWard27 min
Aug 27, 4:50 PM CDTTornado WarningBISWard25 min
Aug 27, 4:50 PM CDTTornado WarningBISWard25 min
Aug 27, 5:19 PM CDTSevere Thunderstorm WarningBISRenville, Ward41 min
Aug 27, 5:42 PM CDTSevere Thunderstorm WarningBISMcHenry63 min
Aug 27, 6:48 PM CDTSevere Thunderstorm WarningBISMcHenry57 min
Aug 27, 6:59 PM CDTSevere Thunderstorm WarningBISRolette46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.